Isovaleric acidemia is an autosomal recessive disorder of leucine metabolism caused by a deficiency of isovaleryl-CoA dehydrogenase. Patients with isovaleryl-CoA dehydrogenase deficiency have increased isovaleryl-CoA metabolites that can cause significant morbidity and mortality.1,2 During periods of accelerated protein catabolism occurring, for example, in the perioperative period with fasting and surgical stress, accumulation of isovaleric acid and carnitine depletion leads to altered metabolism, including hyper- or hypoglycemia, hyperammonemia, hypocalcemia, and non–anion gap metabolic acidosis.1–4 Hemorrhagic strokes have been documented to occur during similar episodes.5
These patients initially present with recurrent episodes of vomiting and lethargy that improve with glucose infusions.1 Phenotypes of this deficiency are divided into acute neonatal, chronic intermittent, and asymptomatic individuals with mild biochemical abnormalities. Patients with the acute neonatal phenotype present with vomiting, lethargy, and eventually coma within the first 2 weeks of life. In contrast, patients with the chronic intermittent phenotype normally present later in life with nonspecific failure to thrive and developmental delay. Therapy consists of 3 goals. The first is preventing a metabolic crisis using careful clinical observation and encouraging anabolism in times of metabolic stress, including illness, fasting, and surgery, by both administering oral solutions with simple sugars to increase oral intake and reducing leucine intake by using leucine-free formula or powders for nutrition. If the patient is NPO, IV glucose infusions may be used. The second goal of therapy is reducing production of isovaleryl-CoA from leucine catabolism through dietary manipulation. This is usually only necessary in children with severe isovaleric acidemia and must be performed carefully because protein restriction in growing children can lead to muscle wasting. Close monitoring of growth variables in this patient population must be performed.1 The third goal of therapy is reducing accumulation of toxic metabolites by diverting isovaleryl-CoA toward reactions that are nontoxic and can be easily excreted. This is achieved by supplementing the usual diet with carnitine and glycine since they both bind to isovaleryl CoA and are renally excreted as isovalerylcarnitine and isovalerylglycine, respectively.1,6
Providing anesthesia for these patients may be challenging because severe metabolic acidosis and metabolic derangements can lead to serious arrhythmias, neurologic sequelae, and hemodynamic instability.2
Consent was obtained from the patient’s parent to publish this case report.
Our patient was a 3-year-old male scheduled for rehabilitation of dental caries. His birth was uneventful at 38 weeks. At 5 days of age, he returned to the hospital for lethargy, with his initial workup revealing hyperammonemia and metabolic acidosis, and was later diagnosed with isovaleric acidemia. The patient was closely followed by personnel with expertise in genetics, endocrinology, and nutrition because he was considered to be at extremely high risk for metabolic decompensation with metabolic acidosis and brain injury during periods of catabolism. Before this admission, he had been readmitted multiple times during periods of illness due to concern for potentially fatal metabolic acidosis. His home medications included glycine and levocarnitine, both given 3 times a day.
For this procedure, the patient was admitted early on the day of surgery to be evaluated by the endocrine team for any recent illnesses and medication compliance. In addition, an infusion of 10% dextrose in 1/2 normal saline at 1.5 times the maintenance rate was begun. The evaluation by our anesthesia team included a preinduction venous blood gas specifically evaluating glucose, calcium, and lactate levels. The venous blood gas showed a mild respiratory acidosis (pH 7.2, PCO2 64 mm Hg, PO2 143 mm Hg, and lactate 1.0 mEq) as well as slight hyperglycemia (glucose 133 mg/dL). The patient’s recent history confirmed a lack of recent nausea, vomiting, diarrhea, signs of dehydration, or decreased level of consciousness.
After application of standard monitors, anesthesia was induced with a mixture of oxygen, nitrous oxide, and sevoflurane, and nasotracheal intubation was performed using a 3.5 mm cuffed nasotracheal tube. Additional IV access was gained. General anesthesia was maintained with sevoflurane in a 50% air/oxygen mixture. The patient’s anesthetic course was uneventful and lasted for 2 hours, 39 minutes. Emergence was unremarkable. A subsequent venous blood gas drawn in the postanesthesia care unit showed a pH 7.31, PCO2 48 mm Hg, PO2 69 mm Hg, glucose 68 mg/dL, and lactate 1.3 mEq/L. The D10 ½ NS infusion was continued until the patient was fully awake and tolerating oral intake.
Anesthesiologists caring for patients with isovaleric acidemia should be aware of the complex preparation required for provision of a safe and effective anesthetic plan. This includes preprocedure dietary protein restriction to assist in the control of the production of isovaleryl-CoA, preprocedure dietary supplementation with glycine and levocarnitine to prevent the accumulation of toxic metabolites by directing isovaleryl-CoA metabolism toward the production of nontoxic metabolites, and finally an intraoperative glucose source to assist in reducing protein catabolism.1 Second, be cognizant of the patient during periods of physiologic stress including any recent nausea, vomiting, diarrhea, or recent illnesses that may occur in the perioperative fasting period as well as during anesthesia and surgery by testing for the presence of markers indicating any level of acidosis, hypocalcemia, or glucose abnormalities. Checking an ammonia level, although this is a nonspecific finding, can be supportive if you suspect accelerated protein catabolism. Intraoperatively, in addition to standard American Society of Anesthesiologists’ monitors, venous blood gases should be obtained periodically to assure that active metabolic disturbances are not occurring. Intraoperative exacerbations of isovaleric acidemia may manifest as heart failure, conduction disturbances, or sensitivity to cardiotoxic medications.6
In conclusion, isovaleric acidemia is a complex metabolic disorder with important implications for an anesthesiologist. Careful preoperative planning should involve those already caring for the patient to facilitate the likelihood of a favorable outcome following anesthesia and surgery.
1. Vockley J, Ensenauer R. Isovaleric acidemia: new aspects of genetic and phenotypic heterogeneity. Am J Med Genet C Semin Med Genet. 2006;142C:95–103
2. Weinberg GL, Laurito CE, Geldner P, Pygon BH, Burton BK. Malignant ventricular dysrhythmias in a patient with isovaleric acidemia receiving general and local anesthesia for suction lipectomy. J Clin Anesth. 1997;9:668–70
3. Uezono S, Hotta Y, Takakuwa Y, Ozaki M. Acquired carnitine deficiency: a clinical model for propofol infusion syndrome? Anesthesiology. 2005;103:909
4. Wong GK, Crawford MW. Carnitine deficiency increases susceptibility to bupivacaine-induced cardiotoxicity in rats. Anesthesiology. 2011;114:1417–24
5. Pavlakis SG, Kingsley PB, Bialer MG. Stroke in children: genetic and metabolic issues. J Child Neurol. 2000;15:308–15
6. Feinstein JA, O’Brien K. Acute metabolic decompensation in an adult patient with isovaleric acidemia. South Med J. 2003;96:500–3